Alert archive / Kentucky / Flash Flood Watches in 2017

Flash Flood Watch 9, NWS Wilmington, OH

July 28, 20179 counties in Kentucky; 4 counties in Ohio

NWS Wilmington, OH issued this flash flood watch at Jul 28, 2017, 8:36 AM EDT for 9 counties in Kentucky; 4 counties in Ohio. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2017, 8:36 AM EDT (12:36 UTC)
Expired
Jul 28, 2017, 3:10 PM EDT
In force
7 hr
Issued by
NWS Wilmington, OH
Flood severity
None

Counties Boone County, KY, Bracken County, KY, Campbell County, KY, Grant County, KY, Kenton County, KY, Lewis County, KY, Mason County, KY, Pendleton County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Clermont County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 73 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

153 
WGUS61 KILN 281236
FFAILN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington OH
836 AM EDT Fri Jul 28 2017


KYZ091>093-095>100-OHZ078-079-081-088-282045-
/O.NEW.KILN.FF.A.0009.170728T1236Z-170728T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone-Kenton-Campbell-Grant-Pendleton-Bracken-Robertson-Mason-
Lewis-Clermont-Brown-Adams-Scioto-
Including the cities of Florence, Burlington, Oakbrook, 
Covington, Erlanger, Independence, Newport, Alexandria, 
Williamstown, Crittenden, Dry Ridge, Falmouth, Butler, Augusta, 
Brooksville, Mount Olivet, Maysville, Vanceburg, Tollesboro, 
Milford, Georgetown, Mount Orab, West Union, Peebles, Portsmouth,
and Wheelersburg
836 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

The National Weather Service in Wilmington has issued a

* Flash Flood Watch for portions of Kentucky and Southwest Ohio, 
  including the following areas, in Kentucky, Boone, Bracken, 
  Campbell, Grant, Kenton, Lewis, Mason, Pendleton, and 
  Robertson. In Southwest Ohio, Adams, Brown, Clermont, and 
  Scioto. 

* Until 5 PM EDT this afternoon

* Showers and thunderstorms will continue to move across the flash
  flood watch area into this afternoon. Several inches of rain
  have fallen across portions of the watch area in the past 24
  hours, with additional rainfall expected into this afternoon.
  With saturated soils, additional heavy, will lead to flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should keep an eye on the weather and be
prepared for immediate action should heavy rains and flooding
occur or a Flash Flood Warning be issued. Avoid low-lying areas,
and be careful when approaching highway dips and underpasses.

&&

$$
3 follow-up statements
803 
WGUS61 KILN 281649
FFAILN

Flood Watch
National Weather Service Wilmington OH
1249 PM EDT Fri Jul 28 2017


KYZ091>093-OHZ078-079-281800-
/O.CAN.KILN.FF.A.0009.000000T0000Z-170728T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone-Kenton-Campbell-Clermont-Brown-
Including the cities of Florence, Burlington, Oakbrook, 
Covington, Erlanger, Independence, Newport, Alexandria, Milford, 
Georgetown, and Mount Orab
1249 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Northern Kentucky and
Southwest Ohio has been cancelled. The heavy rain threat has ended
so the flash flood watch has been cancelled.

$$

KYZ095>100-OHZ081-088-282100-
/O.CON.KILN.FF.A.0009.000000T0000Z-170728T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Adams-Scioto-
Including the cities of Williamstown, Crittenden, Dry Ridge, 
Falmouth, Butler, Augusta, Brooksville, Mount Olivet, Maysville, 
Vanceburg, Tollesboro, West Union, Peebles, Portsmouth, 
and Wheelersburg
1249 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* Portions of Kentucky and Southwest Ohio, including the 
  following areas, in Kentucky, Bracken, Grant, Lewis, Mason, 
  Pendleton, and Robertson. In Southwest Ohio, Adams and Scioto. 

* Until 5 PM EDT this afternoon

* Showers and thunderstorms will continue to move across the flash
  flood watch area this afternoon. Several inches of rain have
  fallen across portions of the watch area in the past 24 hours,
  with additional rainfall expected this afternoon. With saturated
  soils, additional heavy will lead to potential flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should keep an eye on the weather and be
prepared for immediate action should heavy rains and flooding
occur or a Flash Flood Warning be issued. Avoid low-lying areas,
and be careful when approaching highway dips and underpasses.

&&

$$
193 
WGUS61 KILN 281738
FFAILN

Flood Watch
National Weather Service Wilmington OH
138 PM EDT Fri Jul 28 2017

KYZ095>097-281845-
/O.CAN.KILN.FF.A.0009.000000T0000Z-170728T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant-Pendleton-Bracken-
Including the cities of Williamstown, Crittenden, Dry Ridge, 
Falmouth, Butler, Augusta, and Brooksville
138 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of Northern Kentucky has been
cancelled. 

$$

KYZ098>100-OHZ081-088-282100-
/O.CON.KILN.FF.A.0009.000000T0000Z-170728T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson-Mason-Lewis-Adams-Scioto-
Including the cities of Mount Olivet, Maysville, Vanceburg, 
Tollesboro, West Union, Peebles, Portsmouth, and Wheelersburg
138 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* Portions of Kentucky and Southwest Ohio, including the 
  following areas, in Kentucky, Lewis, Mason, and Robertson. In 
  Southwest Ohio, Adams and Scioto. 

* Until 5 PM EDT this afternoon

* Showers and thunderstorms will continue to move across the 
  flash flood watch area this afternoon. Several inches of rain 
  have fallen across portions of the watch area in the past 24 
  hours, with additional rainfall expected this afternoon. With 
  saturated soils, additional heavy will lead to potential 
  flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should keep an eye on the weather and be
prepared for immediate action should heavy rains and flooding
occur or a Flash Flood Warning be issued. Avoid low-lying areas,
and be careful when approaching highway dips and underpasses.

&&

$$
712 
WGUS61 KILN 281910
FFAILN

Flood Watch
National Weather Service Wilmington OH
310 PM EDT Fri Jul 28 2017


KYZ098>100-OHZ081-088-282015-
/O.CAN.KILN.FF.A.0009.000000T0000Z-170728T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson-Mason-Lewis-Adams-Scioto-
Including the cities of Mount Olivet, Maysville, Vanceburg, 
Tollesboro, West Union, Peebles, Portsmouth, and Wheelersburg
310 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Kentucky and Southwest Ohio
has been cancelled. Although scattered thunderstorms will remain 
possible through the evening, the widespread heavy rain threat has 
ended. Therefore, the flash flood watch has been cancelled. 


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 6:52 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 28, 6:52 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
652 AM EDT Fri Jul 28 2017

.SYNOPSIS...
An area of low pressure will move across northern Kentucky and
into West Virginia today. High pressure will build in behind
the departing low for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front has dropped down to around the Ohio River early
this morning. This has been the focus for showers/isolated
thunderstorms through the night, and the majority of computer
guidance suggests this will continue through sunrise with the
frontal boundary in place and a surface low across southern
Indiana. Therefore, have high chance, even some likely pops
across portions of northern Kentucky, tapering off to slight
chance pops not too far north of the Ohio River through sunrise.

Highest pops will likely continue to reside across northern
Kentucky to start the day, then as low pressure moves east-
northeast along the front, eventually into West Virginia, will
likely see the most concentrated area of convection focus across
the east/southeast portion of the CWA closer to the low. This
is supported by several computer models and latest SREFS.
Convection may be efficient rainfall producers and therefore
locally heavy rainfall is possible. A few storms may also
produce isolated strong gusty winds, particularly this
afternoon.

There may be some late day breaks in the clouds across the
northwest CWA, otherwise plenty of clouds will help hold
temperatures below normal today, with maxima only rising into
the upper 70s/around 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Any evening showers, mainly across the eastern CWA, will come
to an end as low pressure moves further away from the area
tonight. North/northwest flow will bring in drier air, and
support clearing skies from west to east tonight. This will pave
the way for a good deal of sunshine on Saturday, with lower
humidity and temperatures 5 to 10 degrees below average.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Pattern of a ridge over the west/trough in the east looks to
continue for much of the long term, placing the Ohio Valley in a
northwest flow. At the surface, high pressure builds from the
Great Lakes Sunday into Monday before shifting east for the
middle of the week.

Dry conditions are expected to continue through Wednesday as
temperatures moderate back into the mid 80s for highs/mid 60s
for lows. A cold front will approach toward the end of the
week, but timing is still uncertain. With moisture/instability
increase, have a chance of thunderstorms on Thursday and if the
front is still in the vicinity then the chance of thunderstorms
may continue into Friday.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
IFR cigs will persist for a few hours until some stronger winds
mix out the low level moisture in the region. Exceptions here
would include CVG and LUK as the rain and showers associated
with the developing surface circulation will last into the
morning hours. Remaining TAF sites should stay dry but will
continue to monitor upstream development and amend if the
scattered to isolated activity to the north approaches any of
them.

This surface low and battling airmasses will be a focus for
shower development, and possibly a thunderstorm. However, did
not include thunderstorms in the forecast today as heating of
the day should occur after the rain moves east and southeast
away from CVG/LUK. Would like to continue to see how, these
storms develop this morning and if they contain strong enough
updrafts for deeper convection.

Wind will pick up this late afternoon and see some sustained
15kt with gusts 20-25kt in the rush of cooler air. While this
will help scour out any surface moisture, some cloud cover below
1kft may be present, and could develop into a low stratus deck
given the strength of the cold air advection.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...Franks
Hazardous weather outlook, Jul 28, 5:07 AM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
507 AM EDT Fri Jul 28 2017

INZ075-080-KYZ089>100-OHZ045-046-052>056-062>065-071>074-077>082-088-
290915-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway-
Fairfield-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
507 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms may produce locally heavy rainfall today.
This could lead to some flooding. Isolated strong gusty winds may
also be possible with thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073-074-OHZ026-034-035-042>044-051-060-061-070-
290915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Miami-Preble-Montgomery-Butler-
507 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:12 PM EDTAreal Flood AdvisoryILNCampbell, Kenton3 hr
Jul 27, 9:49 PM EDTAreal Flood AdvisoryILNBracken, Campbell, Mason, Pendleton3 hr
Jul 27, 10:28 PM EDTAreal Flood AdvisoryILNLewis, Mason3 hr
Jul 28, 7:41 AM EDTAreal Flood AdvisoryILNBoone, Kenton4 hr
Jul 28, 8:22 AM EDTAreal Flood AdvisoryILNCampbell113 min
Jul 28, 9:13 AM EDTAreal Flood AdvisoryILNBracken, Campbell, Pendleton2 hr
Jul 27, 10:24 PM EDTAreal Flood AdvisoryILNFairfield, Hocking, Pickaway3 hr
Jul 28, 10:51 AM EDTAreal Flood AdvisoryILNAdams, Scioto3 hr

Nearby

Flash Flood Watches in Kentucky, 2017Flash Flood Watches in Ohio, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.